PDA

View Full Version : dealing with pain and shortness of breath..any suggestions



lacrisha
10-19-2005, 12:26 PM
Hi
Am new to this site. Just wondering if anyone else has any good suggestions on how to deal with the pain and shortness of breath associated with lupus. For me these are the worst symptoms. I have dealt with the extreme weight loss (from 205 to 131lbs in 3-4 months), skin rashes, sun sensitivity, pain from head to toe every day, extreme night sweats, muscle wasting (atrophy), nerve damage, tingling in the feet, brain fog, protein in the urine (1478 was the total amount), high ana result (1:10520), now have eye trouble because of the plaquenil I took for a total of 12 days. I walk with a cane most of the time because of the muscle wasting and nerve damage primarily felt from the waist down.
I have done the medicine cocktails: plaquenil (double-vision), imuran (stomach ploblems), procardia & tramadol (rashes-upper body), sulfa & iodine (allergic reaction), lidocaine patches for pain (severe rash on upper body) and quite a few other meds and so I got to the place where I really don't want to try anything else. I was however able to take CellCept which was a relief to my PC because everything he tried caused me severe allergic reactions.
The shortness of breath was thought to be because of pneumonia that I kept having, then pleurisy and shrinking lung disease and then they said I had asthma and bronchitis, which my PC said was not true and finally I had to go and have a ventilation profusion test done (i think that's what u call it) and it showed that I had a very serious respiratory infection that had been there come to find out for well over 1 1/2 years. My PC put me on antibiotics and told me to do something so simple and yet so effective for the chest pain when I breathe. Apply flex-all to my chest at night and when needed during the day for what turned out not to be pleurisy but a muskuloskeletal problem. Since I began with the flexall, my chest feels so much better.
The sob causes me walk slow so I don't hyperventilate and I can't do any lifting because it takes my breath away.
These by far are the worst symptoms for me. Does any one else have these symptoms and what advice do you have--every little bit helps.
Glad to be a part of a community of people who know exactly what I am going through. :oops:

Mitch
10-19-2005, 05:53 PM
Welcome lachrisha! I'm sorry to hear about all of the issues you're dealing with! Sure have a lot on your plate. I, too have some trouble with shortness of breath that is yet to be explained. I have days that I'm completely fine, then days where it's an effort to walk 1/2 a block to pick my daughter up from school. I walk so slow, she doesn't even wait for me anymore! There does (at least to me!) seem to be a connection between the shortness of breath and my legs bothering me (the thigh muscles are giving me trouble) I just had that CK test (or CPK?) done and, as of yet, don't know the results. I feel bad you have such a hard time with the meds (allergic). I think I know how you feel a little --- I get lots of headaches, but since I'm on blood thinners, all I can take is Tylenol ---doesn't help much at all. Very frustrating ---I miss my Excedrin! Hopefully, someone can answer your question better than I did!
Take care!
Mitch

biancavizz
11-27-2005, 11:47 AM
hi there lacrisha! I'm sorry you're going through such a hard time with ur meds and breathing. i have the same rbeathing problems. I find at night when i lay down is the worst. I think that if you yawn a lot you catch your breath better. but then again, i'm only 17 and what do i know right? I find being very hydrated helps a little too. As for the meds, have you tried non-steroidal drugs? and maybe some homeopathic ones? Ah yes.. the slow walking. boy do i feel your pain! literally! Stay warm. i find that the cold brings on stiffening of the joints and results in more pain. I hope you're staying fit and my Dr. told me to join the gym and a swim prgram to help me out. i find that teh gym works very well (low impact, no trdmill, use bike) but my swim program doesn't start until the new year. I hope you feel better soon and find some medication that you're not allergic to! -Bianca-

lacrisha
11-30-2005, 07:35 AM
hi bianca,

Since I posted this, my breathing has improved drastically. I am on 2.5mg of prednisone, 2000 mg of cellcept and bp meds. With the lowered dose of pred., I am not retaining as much fluid and the with the dx that I had a URI, I was put on antibiotics and the chest pain and shortness of breath is minimal. I can walk a lot further although, I still walk slower than I used to but I seem to do everything slower these days. I am finding that slower alot times is better; you have more time to appreciate life.

I have found that my body is tolerating the prednisone now because I seem to have a lot of what the doctor calls yeast infections. I didnt know you could have them other than in the obvious place. I went yesterday for a rash that burned, hurt and itched like hell on my upper thighs, which is now going down my thighs. He examined it and said to use his words, its like jock itch!! That suprrised me but he told me to use lotrimin or lamisil on it and it should clear up. I wasn't expecting that at all, however he has be on the money with everything else he's said so I have no reason to doubt him now.

He said that my immune system is really compromised now and it's time for me to get off the prednisone because every couple of weeks its a new infection and the cellcept has worked wonders as far as the pain goes. I know its working because a couple of nights I missed it and I paid for it 'round 1:30/2:00 am with being in much pain.

I was mad when I was first dx'd because I thought this is such an inconvenience at this point in my life, not that its ever a good time but I was just getting started in my career and all. Then my doctor said something that put this all in perspective for me, he said that this did not just happen all of a sudden, you were born with this and if you look back over your life you see different things that happened that ultimately led up to this flare and subsequent diagnosis of Lupus. With that said, I began to look at things a lot differently and began to see the bright side to things; I'm still living and plan to for a long time, my health is overall good, every day is a chance to touch someone's life and show them that they overcome any obstacle in their life and most of all its a chance to show my son that his mommy is a fighter through all that he has seen me go through and he's seen 99% of it all.

Everything happens for a reason and everyone goes through something; its all in how you choose to deal with it or not. I have decided to not be identified a woman who has Lupus but simply as Lacrisha and that, I require from everyone in my life. I don't want people to deal with my in sympathy but only to realize that I can't and won't overextend myself like I used but on the inside, I'm the same fun-loving woman I they knew before. I don't blame every little thing that goes on in my body on Lupus, sometimes that's the last thing that comes to mind.

Well, I hope I've said something to help you and I wish you all the best. Feel free to email me anytime.

'Crisha 8)